Georgia, 2011

Damaging Winds in Georgia, July 6, 2011

July 6, 2011 · NWS CHS · 2 events in 2 counties and zones

Scattered pulse type convection developed within a weak shear and moderate CAPE environment over portions of southern South Carolina and Southeast Georgia during the afternoon and evening hours. Thunderstorms that intersected an outflow boundary as well as the inland moving sea breeze became strong, primarily producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered pulse type convection developed within a weak shear and moderate CAPE environment over portions of southern South Carolina and Southeast Georgia during the afternoon and evening hours. Thunderstorms that intersected an outflow boundary as well as the inland moving sea breeze became strong, primarily producing damaging wind gusts. Storms first became severe over South Carolina before developing southward in Georgia where the outflow boundary and sea breeze intersected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 6, 2:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 6, 2:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT WED JUL 6 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL GENERALLY PREVAIL ACROSS THE AREA THIS
WEEK. A WEAKENING COLD FRONT COULD ADVANCE INTO THE REGION NORTH OF
THE SAVANNAH RIVER THIS WEEKEND...STALLING BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATE AFTERNOON CONVECTION TO DIMINISH INTO THIS EVENING...ALTHOUGH
SIMILAR TO LAST NIGHT THERE COULD BE ENOUGH LINGERING INSTABILITY
AND MESOSCALE BOUNDARIES AS WELL AS LIFT AHEAD OF AN UPPER TROUGH
TO THE WEST TO KEEP SOME SHOWERS AND THUNDERSTORMS AROUND MUCH OF
THE NIGHT. ISOLATED SEVERE STORMS POSSIBLE THROUGH THIS EVENING WITH
DAMAGING WINDS THE MAIN HAZARD. MILD NIGHT WITH LOWS IN THE LOWER
TO MID 70S AWAY FROM THE MILDER COASTLINE. KEPT MENTION OF SMOKE
IN THE FORECAST BASED ON SURFACE OBS AND SATELLITE SHOWING SMOKE
STILL HANGING OVER THE AREA FROM THE WILDFIRES ACROSS SOUTHEAST
GEORGIA. A SPECIAL WEATHER STATEMENT HAS ALREADY BEEN ISSUED TO
ADDRESS THIS SMOKE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A BROAD UPPER TROUGH WILL SETTLE IN OVER THE EASTERN 1/3 OF THE
COUNTRY THROUGH THE PERIOD. THE UPPER TROUGH WILL BE SHARPEST ON
SATURDAY. THE ECMWF AND GFS ARE SHOWING THAT THIS UPPER TROUGH WILL
BE ASSOCIATED WITH A SURFACE TROUGH/WEAK FRONT THAT COULD REACH INTO
THE NORTHERN AREA BY SATURDAY. THE MODELS CONTINUE TO BE VERY
DIFFERENT CONCERNING THE POTENTIAL EVOLUTION OF A WEAK TROPICAL WAVE
THAT EMANATES FROM AROUND THE BAHAMAS. STILL FEEL THAT THE NAM AND
CANADIAN SOLUTIONS...WHICH BRING A CLOSED LOW NORTHWARD JUST
OFFSHORE OF THE AREA ON THURSDAY AND EARLY FRIDAY SEEM TOO
AGGRESSIVE. CONTINUED TO FOLLOW CLOSER TO THE GFS AND ECMWF
SOLUTIONS...WHICH KEEP A WEAK...OPEN TROPICAL WAVE WELL SOUTH OVER
FLORIDA AND INTO THE GULF OF MEXICO BY LATER FRIDAY AND SATURDAY.

THINK THE BEST CHANCES FOR RAINFALL/CONVECTION WILL BE FRIDAY AND
SATURDAY AS THE UPPER TROUGH SHARPENS A BIT AND THE SURFACE
FRONT/TROUGH MOVES TOWARD THE REGION. GIVEN THE PRESENCE OF AN UPPER
TROUGH AND APPROACHING SURFACE FRONT...MAY SEE CONVECTION LINGER
THROUGH MUCH OF THE NIGHT FRIDAY NIGHT.  KEPT TEMPS NEAR NORMAL
GIVEN NEAR TO SLIGHTLY ABOVE NORMAL CHANCES FOR RAINFALL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AN UPPER TROUGH AND ASSOCIATED SURFACE FRONT/TROUGH WILL BE MOVING
ACROSS THE NORTHERN AREA ON SATURDAY. DEEP LAYER RIDGING BUILDS BACK
FROM THE WEST SUNDAY THROUGH WEDNESDAY. LOOKS LIKE A WEAK SURFACE
FRONT WILL STALL OVER THE NORTHERN REGION SATURDAY AND SUNDAY BEFORE
WEAKENING AND MOVING NORTHWARD MONDAY AND BEYOND. THINK THE GFS IS A
LITTLE TOO FAR SOUTH WITH THE SURFACE FRONT/TROUGH ON SATURDAY AND
SUNDAY. DEEP LAYER MOISTURE IS PROGGED TO GRADUALLY DECREASE SATURDAY
AND BEYOND AS THE UPPER RIDGE BUILDS BACK OVER THE AREA.
HOWEVER...THINK THE PRESENCE OF THE WEAK SURFACE FRONT AND AFTERNOON
SEA BREEZE ON SATURDAY AND SUNDAY SHOULD STILL BE ENOUGH TO PRODUCE
SCATTERED AFTERNOON CONVECTION. COVERAGE OF CONVECTION EXPECTED TO
BE A LITTLE LOWER BY MONDAY INTO MID NEXT WEEK AS DEEP LAYER
MOISTURE BECOMES MORE MARGINAL AND THE WEAK SURFACE FRONT
DISSIPATES/MOVES NORTH OF THE REGION.

KEPT TEMPS NEAR NORMAL THROUGH SATURDAY THEN NEAR TO SLIGHTLY ABOVE
NORMAL MONDAY AND BEYOND.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SMOKE FROM SOUTH GEORGIA WILDFIRES WILL CONTINUE TO BE THE MAIN
ISSUE THIS TAF PERIOD. CONDS ARE STARTING OUT VFR BUT MVFR CONDS ARE
LIKELY TO RETURN AT SOME POINT...WITH IFR CONDS
POSSIBLE...ESPECIALLY AT KSAV.

SHOWERS AND TSTMS THIS AFTERNOON SHOULD MOSTLY REMAIN W OF THE
TERMS...AT LEAST AFTER 21Z...SO WILL LET CB/S HANDLE THIS THREAT
FOR NOW AND AMEND THE TAFS IF NEEDED BASED ON RADAR TRENDS.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED TO DOMINATE
WITH BRIEF PERIODS OF MVFR/IFR...MAINLY IN SCATTERED AFTERNOON
THUNDERSTORMS. SMOKE FROM GA WILDFIRES MAY ALSO IMPACT THE
TERMS...ESPECIALLY KSAV.

&&

.MARINE...
TONIGHT...
S/SE WINDS TO PREVAIL MAINLY 15 KT OR LESS...MOSTLY HIGHEST ALONG
THE COAST THIS EVENING WITH THE SEA BREEZE. SEAS 2 TO 4 FT. SMOKE
CONTINUES ACROSS THE WATERS AND MARINERS SHOULD BE ALERT FOR
VISIBILITIES OCCASIONALLY 3 NM OR LESS. A MARINE WEATHER
STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THE SMOKE.

THURSDAY THROUGH MONDAY...
ATLANTIC HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE WITH
A SOUTHERLY FLOW PERSISTING. THE ONLY POTENTIAL CAVEAT IS A WEAK LOW
OVER THE BAHAMAS THAT COULD MOVE NORTH WELL EAST OF THE WATERS LATE
THURSDAY THROUGH FRIDAY. ONLY THE NAM IS DOING MUCH WITH THIS
FEATURE...AND BEING THAT THE NAM RARELY PERFORMS WELL WITH TROPICAL
DEVELOPMENT...WE STUCK WITH A GFS/SREF SOLUTION. THE STRONGEST WINDS
IN THE NEARSHORE WATERS WILL BE AT NIGHT WITH NOCTURNAL JETTING
WHILE THE STRONGEST WINDS AT THE COAST WILL BE AFTERNOON/EVENING
WITH THE SEABREEZE CIRCULATION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/JRL
Hazardous weather outlook, Jul 6, 12:12 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
112 PM EDT WED JUL 6 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-071000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
112 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 6, 1:51 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT WED JUL 6 2011

SCZ040-042-061915-
ALLENDALE-HAMPTON-
251 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE AND HAMPTON
COUNTIES THROUGH 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FAIRFAX...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...BARTON...BRUNSON...CROCKETVILLE...FAIRFAX...GIFFORD...
MILEY AND SYCAMORE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3310 8117 3306 8112 3306 8110 3305 8109
      3302 8108 3296 8102 3292 8100 3284 8128
      3300 8137
TIME...MOT...LOC 1852Z 245DEG 10KT 3296 8122
Local storm report, Jul 6, 2:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 WNW COTTAGEVILLE      32.94N  80.51W
07/06/2011                   COLLETON           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREE ON US-17A BETWEEN ROUND
            O AND COTTAGEVILLE.

&&

EVENT NUMBER CHS1100632

JRL
Local storm report, Jul 6, 2:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 ENE GRAHAMVILLE       32.48N  80.94W
07/06/2011                   JASPER             SC   LAW ENFORCEMENT

            TREE DOWN ON SC HWY 336 NEAR HONEY HILL SUBDIVISION.

&&

EVENT NUMBER CHS1100633

JRL
Special weather statement, Jul 6, 2:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT WED JUL 6 2011

GAZ101-SCZ047-048-051-062045-
BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND JASPER-
357 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...JASPER
AND BEAUFORT COUNTIES THROUGH 445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JASPER...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT MARINE CORPS AIR STATION...BURTON...CALAWASSIE ISLAND...
HARDEEVILLE...JASPER...LEMON ISLAND...PRITCHARDVILLE...PURYSBURGH...
ROSE HILL...SHELL POINT...SUN CITY AND SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3247 8100 3241 8097 3249 8066 3228 8079
      3219 8101 3225 8115 3243 8112
TIME...MOT...LOC 1957Z 270DEG 11KT 3234 8092
Local storm report, Jul 6, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ROUND O                 32.93N  80.54W
07/06/2011                   COLLETON           SC   911 CALL CENTER

            TREE DOWN AT ROUND O POST OFFICE

&&

EVENT NUMBER CHS1100634

ALM
Local storm report, Jul 6, 3:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ROUND O                 32.93N  80.54W
07/06/2011                   COLLETON           SC   911 CALL CENTER

            TREE DOWN 12800 BLOCK OF ROUND O ROAD.

&&

EVENT NUMBER CHS1100635

ALM

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 6, 4:00 PM EST to 4:01 PM EST
Where
Effingham County, 0.58 mi E of Blanford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.280, -81.260

The Effingham County Warning Point reported a tree down on power lines along Blansford Road, 1 miles southwest of Rincon, Georgia.

Thunderstorm Wind, Long

When
July 6, 7:12 PM EST to 7:13 PM EST
Where
Long County, 1.81 mi SE of Bayview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.680, -81.710

Broadcast Media relayed a report of a tree and power lines down near the intersection of Old Macon Darien Road and Roy Smith Road, 3 miles southeast of Ludowici, Georgia. The tree was blocking the road to vehicle traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333842, 333843.